Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 219, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 16, 2017, 5:02 AM CDT for Barton County, Ellsworth County, Rice County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2017, 5:02 AM CDT (10:02 UTC)
- Expired
- Aug 16, 2017, 6:00 AM CDT
- In force
- 58 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Barton County, KS, Ellsworth County, KS, Rice County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 10.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 474 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1854 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
258
WUUS53 KICT 161002
SVRICT
KSC009-053-159-161100-
/O.NEW.KICT.SV.W.0219.170816T1002Z-170816T1100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
502 AM CDT WED AUG 16 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northwestern Rice County in central Kansas...
Ellsworth County in central Kansas...
Barton County in central Kansas...
* Until 600 AM CDT
* At 502 AM CDT, severe thunderstorms were located along a line
extending from 7 miles east of Milberger to near Great Bend, moving
east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Great Bend, Ellsworth, Hoisington, Ellinwood, Wilson, Claflin,
Kanopolis, Chase, Holyrood, Bushton, Lorraine, Raymond, Susank,
Frederick, Ellsworth Airport, Cheyenne Bottoms, Silica and Odin.
This includes Interstate 70 between Mile Markers 206 and 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 9849 3887 9848 3887 9802 3828 9834
3827 9881 3869 9885
TIME...MOT...LOC 1002Z 254DEG 26KT 3869 9878 3831 9875
HAIL...0.75IN
WIND...60MPH
$$
KETCHAM2 follow-up statements
600
WWUS53 KICT 161043
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
543 AM CDT WED AUG 16 2017
KSC009-053-159-161100-
/O.CON.KICT.SV.W.0219.000000T0000Z-170816T1100Z/
Rice KS-Ellsworth KS-Barton KS-
543 AM CDT WED AUG 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
FOR NORTHWESTERN RICE...ELLSWORTH AND EASTERN BARTON COUNTIES...
At 543 AM CDT, severe thunderstorms were located along a line
extending from near Wilson to near Chase, moving east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Ellsworth, Ellinwood, Wilson, Claflin, Kanopolis, Chase, Holyrood,
Bushton, Lorraine, Raymond, Frederick, Ellsworth Airport, Silica and
Odin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 9849 3887 9848 3887 9802 3828 9834
3828 9858 3870 9863
TIME...MOT...LOC 1043Z 254DEG 26KT 3877 9843 3839 9841
HAIL...0.75IN
WIND...60MPH
$$
KETCHAM410
WWUS53 KICT 161055 RRA
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
555 AM CDT WED AUG 16 2017
KSC009-053-159-161105-
/O.EXP.KICT.SV.W.0219.000000T0000Z-170816T1100Z/
Rice KS-Ellsworth KS-Barton KS-
555 AM CDT WED AUG 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RICE...ELLSWORTH
AND EASTERN BARTON COUNTIES WILL EXPIRE AT 600 AM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with these thunderstorms.
LAT...LON 3870 9849 3887 9848 3887 9802 3828 9834
3828 9858 3870 9863
TIME...MOT...LOC 1055Z 254DEG 26KT 3879 9833 3841 9831
$$
KETCHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:15 AM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, Aug 16, 2:15 AM CDT, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Wichita KS 215 AM CDT Wed Aug 16 2017 .SHORT TERM...(Today through Friday night) Issued at 214 AM CDT Wed Aug 16 2017 Showers and storms will be ongoing early in the period and may allow the effective front to be forced further south lowering confidence in the afternoon forecast. The latest model consensus suggests the front will set up along or just west of the Kansas Turnpike corridor by early to mid afternoon. Convergence along the front will be sufficient to overcome the cap with scattered to numerous storms anticipated after 21z. MLCAPE in excess of 3000 J/KG combined with steep mid lvl lapse rates and 0-6km bulk shear of 30-40 knots should allow for a few severe storms with large hail and damaging winds. Drier air will quickly arrive in the wake of the front with storm activity diminishing by 09Z or so. A stable post-frontal regime is anticipated across the area on Thursday and Thursday evening with seasonable temperatures expected. Another progressive shortwave trough will dig across the Upper Mississippi Valley area on Friday driving a cold front south across the Central Plains states. This front may provide a focus for deep moist convection on Friday afternoon and Friday evening. If model trends remain consistent, another round of severe thunderstorms will be possible across the area on Friday afternoon and evening. .LONG TERM...(Saturday through Tuesday) Issued at 214 AM CDT Wed Aug 16 2017 Shortwave ridging will return to the area over the weekend with mostly dry weather conditions and rising temperatures. Highs on Sunday may climb above normal across the area reaching the mid 90s over central KS. Unsettled weather may return early in the week as northwest mid/upper flow is progged across the central Conus. Another cold front may arrive toward the end of the period bringing higher probabilities for showers and storms once again. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1142 PM CDT Tue Aug 15 2017 850 mb southerly moisture transport will increase overnight and modest upper-level diffluent flow may allow for a cluster of thunderstorms to develop in central Kansas during the morning hours Wednesday. Hi-res model guidance indicates a break in the convection around midday into early afternoon. Scattered strong- severe storms should initiate along the cold front in central/south-central Kansas Wednesday afternoon, likely forming into a solid line of storms as it moves through southeast Kansas early Wednesday evening. Exact timing at the terminals is very difficult this far out, and will use VCTS for now. Areas of low stratus (IFR/MVFR), are progged to develop across much of eastern Kansas late tonight into the early morning hours Wednesday. Rich low-level moisture (surface dewpoints around 70 to the lower 70s) and a slight uphill component to the surface wind will aid in the stratus development. Any fog should be of the patchy variant and not overly problematic. The stratus should break or at least improve much by midday. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 90 67 88 67 / 50 50 0 20 Hutchinson 89 65 88 66 / 40 30 0 20 Newton 88 65 86 66 / 50 50 0 10 ElDorado 88 66 86 66 / 70 80 0 10 Winfield-KWLD 91 68 88 68 / 60 60 0 20 Russell 85 61 89 65 / 40 20 0 30 Great Bend 85 62 88 65 / 30 10 0 30 Salina 87 65 89 66 / 40 30 0 20 McPherson 88 64 87 65 / 40 40 0 20 Coffeyville 88 71 88 67 / 60 80 10 10 Chanute 87 69 86 65 / 60 80 10 10 Iola 87 69 86 65 / 60 80 10 0 Parsons-KPPF 88 70 87 67 / 60 80 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...MWM LONG TERM...MWM AVIATION...JMC
Hazardous weather outlook, Aug 16, 4:34 AM CDT, 28 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 434 AM CDT Wed Aug 16 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-170945- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 434 AM CDT Wed Aug 16 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight A few severe storms with half dollar sized hail and damaging winds of 60 mph may develop along a slow moving cold front this afternoon and evening. The best chance for severe storms will be along and east of the Kansas Turnpike where heavy rain may also result in localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another cold front will move across the area late in the week, bringing a chance for strong or severe thunderstorms Thursday night through Friday. Periodic chances for storms may return by early next week. The threat for organized severe weather appears low through the period. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed along and east of the Kansas Turnpike this evening. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Aug 16, 4:29 AM CDT, 33 minutes before
Special Weather Statement
National Weather Service Wichita KS
429 AM CDT WED AUG 16 2017
KSZ032-033-161030-
Russell KS-Lincoln KS-
429 AM CDT WED AUG 16 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Russell County in central Kansas...
Lincoln County in central Kansas...
* Until 530 AM CDT
* At 427 AM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near
Downs to 9 miles southeast of Natoma to near Pfeifer...and moving
east at 50 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.
* Locations impacted include...
Russell, Lincoln, Lucas, Gorham, Sylvan Grove, Luray, Dorrance,
Beverly, Barnard, Bunker Hill, Paradise, Waldo, Westfall, Ash
Grove, Russell Airport, Wilson State Park and Wilson Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3912 9903 3912 9849 3920 9847 3921 9794
3888 9793 3888 9848 3878 9852 3872 9903
TIME...MOT...LOC 0928Z 264DEG 44KT 3953 9859 3906 9896 3868 9909
KETCHAMLocal storm report, Aug 16, 4:59 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
459 AM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 AM TSTM WND GST RUSSELL 38.89N 98.85W
08/16/2017 M67.00 MPH RUSSELL KS ASOS
&&
BDKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 4:29 AM CDT | Special Weather Statement | ICT | Lincoln, Russell | 61 min |
| Aug 16, 4:50 AM CDT | Severe Thunderstorm Warning | ICT | Russell | 55 min |
| Aug 16, 4:55 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 65 min |
| Aug 16, 5:49 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, McPherson, Rice, Saline | 56 min |
| Aug 16, 6:42 AM CDT | Special Weather Statement | ICT | Harvey, Marion | 63 min |
| Aug 16, 8:22 AM CDT | Special Weather Statement | ICT | Chase | 23 min |
| Aug 16, 8:23 AM CDT | Special Weather Statement | ICT | Butler | 37 min |
| Aug 16, 10:22 AM CDT | Special Weather Statement | ICT | Wilson | 23 min |
| Aug 16, 10:46 AM CDT | Flash Flood Watch | ICT | Allen, Chautauqua, Cowley, Elk, Greenwood, Labette and 4 more | 13 hr |
| Aug 16, 2:38 PM CDT | Special Weather Statement | ICT | Sedgwick | 37 min |
| Aug 16, 2:46 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 59 min |
| Aug 16, 3:01 PM CDT | Areal Flood Warning | ICT | Sedgwick | 4 hr |
| Aug 16, 3:18 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 57 min |
| Aug 16, 3:35 PM CDT | Special Weather Statement | ICT | Greenwood | 25 min |
| Aug 16, 3:55 PM CDT | Special Weather Statement | ICT | Labette | 35 min |
| Aug 16, 3:56 PM CDT | Special Weather Statement | ICT | Greenwood | 34 min |
| Aug 16, 4:02 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 19 min |
| Aug 16, 4:12 PM CDT | Special Weather Statement | ICT | Elk | 33 min |
| Aug 16, 4:16 PM CDT | Special Weather Statement | ICT | Butler | 29 min |
| Aug 16, 4:24 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Greenwood | 41 min |
| Aug 16, 4:27 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood | 48 min |
| Aug 16, 4:37 PM CDT | Special Weather Statement | ICT | Neosho | 23 min |
| Aug 16, 4:45 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 28 min |
| Aug 16, 4:58 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 62 min |
| Aug 16, 5:04 PM CDT | Severe Thunderstorm Warning | ICT | Wilson, Woodson | 56 min |
| Aug 16, 5:12 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 18 min |
| Aug 16, 5:24 PM CDT | Special Weather Statement | ICT | Greenwood | 36 min |
| Aug 16, 5:26 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 44 min |
| Aug 16, 5:27 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 63 min |
| Aug 16, 5:48 PM CDT | Severe Thunderstorm Warning | ICT | Neosho, Wilson | 57 min |
| Aug 16, 5:54 PM CDT | Special Weather Statement | ICT | Cowley | 36 min |
| Aug 16, 6:15 PM CDT | Special Weather Statement | ICT | Chautauqua, Cowley | 30 min |
| Aug 16, 6:58 PM CDT | Special Weather Statement | ICT | Chautauqua | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.